Subscriptions
  • Join our People's Pharmacy Page on Facebook
  • Follow JoeGraedon on Twitter
  • Follow Us
  • Free email newsletter

Print This Page

Drug Interaction Disaster Waiting to Happen

  • Currently 4.5/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.5/5 (59 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

Q. I take a lot of medicine. Even my doctors say I am a walking drugstore, and I am only 37. My husband's in the Army so I use the military hospital and rarely see the same doctor.
I take Prozac for depression, Prilosec for acid stomach, pseudoephedrine for sinus, Provera and Halotestin to increase my sex drive, estrogen pills and Premarin cream for vaginal dryness, Imitrex for migraines, Clonidine for hot flashes, amitriptyline for migraines and Daypro for an arthritic knee.

I am worried about all these medicines and their interactions. The doctors and pharmacists don't have time to tell me about my drugs. I have gained weight, am losing my hair and have no energy or sex drive. Please send me something that will explain all these pills.

A. Wow, that is a long list of medications. We worry about their interaction potential. For example, Prozac can increase blood levels of amitriptyline which could lead to sedation or dry mouth. Both antidepressants could cause weight gain and affect your energy and sex drive. The Provera also may have a negative impact on libido.

We are also concerned about the double dose of estrogen you are getting, plus the combination of clonidine and amitriptyline which can be hazardous. Sorting out all of these drugs will take some effort.

We are quite fond of the website MediGuard.org. If you put all your medications into their drug interaction tool you can better assess the danger. Please get back in touch with your various physicians and point out the potential for problems with all these medications.

  • Currently 4.5/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.5/5 (59 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

12 Comments

| Leave a comment

It seems to me that you are putting your health and life into the hands of people who barely know you, yet are giving you drugs to take care of your symptom/problems. Maybe you would benefit from looking to some people who can help you without prescribing pills. How about getting some counseling from pastor/friend/professional counselor? Also some nutritional information may bring forth some insight for what you can do to help yourself. What we eat makes a huge difference. Does for me, and I recommend you look into it. Peoples Pharmacy is one of my favorite sites for information. By the way, I am not connected with them in any way and have been able to heal myself through information I've learned from this site.

Congratulations on getting the idea you may have some consequences and other choices to choose from with your challenges. May you be well.

I totally agree with message No. 1.

Besides, I think it`s good to look for information in many different places on the Internet and in books.

Here are some books that have opened my eyes:

Our Daily Meds, Overdosed America, The Truth About The Drug Companies, Overtreated, Lipitor - thief of memory, Statin Damage Crisis, The Great Cholesterol Con, Cholesterol Myths, Bitter Pills (antibiotics) and The Devil`s Poison (flour).

When it comes to psychotropic drugs I suggest - Toxic Psychiatry and The Antidepressant Fact Book and then there is an interesting book by Robert Witaker (spelling could be wrong).

Also visit the following web-sites and read patient stories: medications.com, askapatient.com and spacedoc.net (Forum,statins).

My interest in medications started long ago as I had several over-medicated relatives.


The Military Pharmacy should be monitoring her prescriptions. Also - military doctors are required to enter everything online, so it should be readily available to whichever doctor sees her. I do think that the lady above should make a specific appointment for a physical and drug evaluation and be proactive in her care!

This is an example of the medicine in USA. No where in the world does this type of medicine... that prescribe many drugs without taking into account side effects or interactions, sensitivity etc. I am an example, I don't have high cholesterol but my new doctor prescribed lipitor 9 (without doing test or knowing anything about me) she said because I'm over 60. So to minimize the side effects she prescribed another medicine and another for.... it is like a chain reaction.

I've NEVER seen this to happen in any other country. Some times you have an illness that can be cured only changing diet or omitting certain food, but doctors prescribe several medicines and at the end the illness never cures.

I am a VA hospital patient. I go to several different clinics and departments. Each seems to prescribe an additional pill without checking or considering my other medications. I have gotten to point where I have flatly refused to take certain drugs, and am currently seeking to find a natural doctor in my very rural area whom I can consult.

I am relatively sure that many of my aches, pains, and obesity, all of which developed after I became a VA patient, are due in part to medications and/or interactions between meds. I have read recently that the VA hospitals are treating returning vets with anti psychotic drugs in combinations which frequently result in death. Not a happy thought.

Please go see ONE doctor and be honest about everything you are taking. Let them help you figure out what to do. I would imagine you would feel so much better if you could quit taking most of your meds. I would see a woman doc since you have some libido issues. Good luck.

I agree with WH, there must be more healthier alternatives to at least some of your problems. I have sinus issues, so I stay away from dairy products and eat other calcium rich foods. When I am depressed I sing karaoke online or write poems, do something that makes you feel good about yourself or talk to someone that will have that effect on you. For stomach issues, I use olive oil to cook everything and that kept it away. I hope you will be able to find someone that can give you advice on the other stuff, all the best.

I am concerned about pharmacists who don't have time to talk over the patient's drugs with them. the advantage of getting all your medications from one pharmacy (or from within one pharmacy system) is to have your prescription records in one place and computer lists available for oversight of your prescriptions. Ask the pharmacist what a good time would be to come in or to phone to talk over your records.

Seeing different physicians should not be a problem in this age of computer records. All your info is on-line to be brought up and gone over with you by any doctor or nurse within the system. When you make your next appointment, tell them you must have time to go over your list of medications/prescriptions. A physician's assistant can help with this prior to your appointment time so all the info is ready for the doctor to assess.

good luck. It's hard to know what is what when our meds are contributing to mental confusion.

WOW is right! 37 and all those medicines are just ensuring you are going to be a lifelong patient/money source, may I suggest you read the book, "Over the Counter Natural Cures" by Shane Ellison, a former Medicinal Chemist, who became so disgusted with what medicine/pharma has become... and he says it like it is... highly recommend!
God Bless!

I can only comment about sinus trouble. I use a Neti Pot with warm salted water to irrigate sinus. Available in drugstores now that they are famous. The Lady will not have to use any medicine anymore. I don't. No more Nasacort. Neti Pot is cheap, painless and effective. Try it please..... M. Sullivan

To the 37 year old on so many meds, has anyone checked your thyroid? Low thyroid can cause depression, low sex drive, hair loss, low energy, weight gain and much more.

Is there a resource available whereby one may look up and compare given supplements (not drugs) to see if or how they are compatible with one another? I take about ten supplements ranging from the common multi-vitamin to ones like Resveratrol, Nattokinase, and Ashwagandha. I often wonder if I am doing the right thing by taking them in the combinations that I do. Maybe one or more of them need to taken separated by several hours from others for maximum benefit?

PEOPLE'S PHARMACY RESPONSE: REGISTER AT WWW.MEDIGUARD.ORG. IT IS THE BEST SITE FOR DETECTING INTERACTIONS, THOUGH IT MAY NOT HAVE ALL OF YOUR MORE UNUSUAL SUPPLEMENTS.

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.